Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Please take some time to click through these links to find out more about our community.

    What is a Trigger and When to Trigger a Post
    How and Why to Report a Post
    Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


    Includes Expert Content
    Advise about medicine?
    avatar
    KimmyMichelle0912 posted:
    Hello everyone,

    So I am new to the commuinty and I just wanted to introduce myself. My name is Kimberly and I was just diagnosed with major depression and I am going to be put on medication. I am so afraid to take medication because I know a lot of people who have had negitive side effects because of the medicine that they are on. Any words of adivise?

    Thanks si much for all your help.

    XxX
    Kimberly
    Reply
     
    avatar
    lexismom11 responded:
    Basically, all you can do is try them. It's like trial and error. You may need to try a few before you and your doctor find the right one(s) for you. You may experience side effect from them but you will have to decide whether the side effects outweigh the benefit of the meds.
     
    avatar
    itmatsb responded:
    Lexismom has good advice for you and once you are happy again a few side effects, if you even have them, will seem like nothing in comparison to depression. I've suffering from major depression and know this. And BTW, depression alone can cause a lot of physical damage to your body over the years. It's a whole body disease. Good luck and keep in touch with us about how you are doing.
     
    avatar
    Thomas L Schwartz, MD responded:
    Remember that you have choice of meds vs weekly psychotherapy. In any event the meds work about 70pct of time and side effect rates are usually below 15 pct. so. Odds are in your favor of doing better versus getting tons of side effects. Also, the more you think you will get side effects then the more you will get. The placebo effect works that way... Also ask your doc to start you on half the normal starting dose for the first few days. This should cut side effects way down too...
     
    avatar
    Anon_963 replied to Thomas L Schwartz, MD's response:
    Dr. Schwartz--is that the advise with any of the anti-depressants, that if you have problems with meds,, to try taking 1/2 the dosage first and then go on to the recommended dose?
    I saw your post here in answer to the above question, and was thinking about that. since after only one of the meds I was given to try (I have bad side effects with many meds), I felt awful the first day.
    So, I decided to cut the pill in half and have taken it 4 nights now. I have to tell you, I'm really miserable--soooo lightheaded and my heart began racing so bad awhile ago (just in my kitchen cooking), that I had to go lie down a few minutes. I'm shaky most of the day---like mild shaking of my hands and I feel 'trembly' all over. It comes and goes--but for the most part, it's with me all day the last 4 days.

    Will this ease soon, or could it be that it takes the whole tablet to work and taking 1/2 works against you instead of for you? That doesn't make sense to me, but I don't know about meds except that I do 'research' and ask my pharmacist questions and my doctor---just haven't talked to him as this is over the weekend. I'm about ready to say 'no to this drug too'. Any suggestions--should I 'hand in there' awhile or ??? thanks
     
    avatar
    Thomas L Schwartz, MD replied to Anon_963's response:
    So in your case with advise of your doc, you could try to take 1/4 the dose instead of 1/2... I usually work the dose lower so there are no side effects then work back up. Most times too if you wait side effects out a few days, they do often go away..


    Helpful Tips

    iPhone app that helps me stay active
    I've been using the "Feel Good Tracker" iPhone app to track my activities and to rate how good the activity made me fell. I find that doing ... More
    Was this Helpful?
    4 of 10 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.